Georgia, 2019

Hail and Damaging Winds in Georgia, August 1, 2019

August 1, 2019 · NWS FFC · 13 events in 12 counties and zones

A weak upper-level trough and stationary frontal boundary over the region combined with strong afternoon heating to produce scattered strong to severe thunderstorms across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper-level trough and stationary frontal boundary over the region combined with strong afternoon heating to produce scattered strong to severe thunderstorms across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 1, 12:56 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 1, 12:56 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
156 PM EDT Thu Aug 1 2019

.UPDATE...

Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 1058 AM EDT Thu Aug 1 2019/

UPDATE...

With steadily increasing deep moisture over the forecast area, the
coverage of showers and thunderstorms is once again expected to
increase relative to the previous few days. Likely PoPs across far
north Georgia and high-end chance PoPs across central Georgia are
anticipated by mid-afternoon. High precipitable water coupled with
slow storm motion will contribute to the potential for some
isolated flash flooding concerns where heavy rain persists for a
prolonged amount of time. A few storms this afternoon and evening
could also be strong to severe and produce gusty winds and
frequent lightning in addition to the heavy rain. The forecast
remains on track through the morning, with only minor adjustments
made based on the latest guidance.

King

PREV DISCUSSION... /Issued 744 AM EDT Thu Aug 1 2019/

UPDATE...
Updated for aviation. Also removed mention of fog in most areas as
vis imagery shows little coverage to fog. Rest of fcst looks good.

SNELSON

PREV DISCUSSION... /Issued 432 AM EDT Thu Aug 1 2019/

SHORT TERM /Today through Friday/...

Pattern not expected to change much next 48 hours, still stuck in
the middle of two large upper ridges with plenty of moisture.
Another slight increase in coverage of convection this afternoon/
evening compared to last few days. PoPs in likely category over
north GA but decent coverage expected over middle GA as well. Same
story for Friday afternoon/evening but with likely PoPs over the
entire area.

As seen last two days, a few storms this afternoon/evening will
approach or briefly reach severe criteria with damaging winds and
frequent lightning. PW values also a bit higher today, approaching
80th percentile for this time of year, around 1.8-2.0 inches. This
high PW and weak mean winds will increase risk of flash flooding
today and Friday, though gridded FFG quite high, esp over middle GA
due to overall dry soil conditions from lack of rainfall last few
weeks.

SNELSON

LONG TERM /Friday Night through Wednesday/...

A broad upper level southeast trough will continue to dominate
the weather for GA. Also...a weak and diffuse boundary will linger
over the state. This combined with increasing tropical moisture
will support mainly chance pops through the long term. The pattern
will be mostly diurnal but showers and thunderstorms could last
well into the evening hours. A weak tropical disturbance over Cuba
and the Bahamas should slowly approach FL by Friday and then turn
gradually northeast over the weekend. The upper trough eventually
drifts a bit east toward the Atlantic Coast by mid week...putting
our area in a more west to northwest flow aloft. However...still
a chance for showers and thunderstorms.

41

&&

.AVIATION...
18Z Update...
Mainly VFR conditions are expected across the forecast area
through the rest of the day, with the exception of some possible
MVFR vsby restrictions where TSRA occurs. Scattered SHRA/TSRA has
begun to develop across the area and will increase in coverage
across north Georgia through the afternoon. TEMPO group for TSRA
has been maintained for all sites for 20-24Z when coverage is
expected to be the greatest, with VCSH remaining until after 03Z
as precipitation is expected to be slow to diminish. Nearly S
winds at 4-8 kts to begin the TAF period are expected to shift to
E at 3-6 kts by 00Z and remain so through Friday morning. BKN low
MVFR cloud deck is expected to build in early tomorrow morning
around 11-12Z, along with some 4-5 SM vsby restrictions at
CSG/MCN/AHN.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          94  69  86  68 /  70  60  60  50
Atlanta         92  71  85  69 /  60  60  60  50
Blairsville     83  63  79  62 /  70  60  60  50
Cartersville    91  69  86  69 /  60  60  60  40
Columbus        96  72  89  70 /  50  50  50  40
Gainesville     90  69  84  68 /  60  60  60  50
Macon           96  70  88  69 /  50  50  70  50
Rome            92  69  87  69 /  60  50  50  30
Peachtree City  92  69  85  69 /  60  60  60  40
Vidalia         97  72  89  70 /  40  30  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Reaves
AVIATION...King
Hazardous weather outlook, Aug 1, 4:31 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
531 AM EDT Thu Aug 1 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
531 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms are expected
across north and central Georgia this afternoon and evening. A few
storms may become strong to severe with gusty winds, heavy rain,
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous showers and thunderstorms are expected each
day. The chance for widespread severe weather is low...but a few
storms could become strong to severe with gusty winds, heavy rain,
and frequent cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 1, 1:04 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
204 PM EDT Thu Aug 1 2019

GAZ062-011830-
Warren GA-
204 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WARREN COUNTY UNTIL 230 PM EDT...

At 203 PM EDT...a strong thunderstorm was over Warrenton. This storm
was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Warrenton, Norwood, Camak, Cadley, Beall Springs, Reese, Mesena and
Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3332 8255 3332 8259 3331 8260 3331 8263
      3327 8268 3334 8280 3336 8280 3337 8282
      3359 8264 3346 8259 3341 8255 3335 8255
      3335 8254
TIME...MOT...LOC 1803Z 015DEG 1KT 3340 8268

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 1, 1:11 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EDT Thu Aug 1 2019

GAZ012-013-020-021-011845-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
211 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN GORDON...NORTHEASTERN BARTOW AND SOUTHWESTERN PICKENS
COUNTIES UNTIL 245 PM EDT...

At 210 PM EDT...a strong thunderstorm was over Fairmount, or 14 miles
west of Jasper...moving east at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Fairmount, Ranger, Talmadge, Folsom, Funkhouser, Hinton and Blaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3452 8477 3451 8454 3442 8452 3437 8461
      3438 8483
TIME...MOT...LOC 1810Z 282DEG 5KT 3445 8468

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 1, 1:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Thu Aug 1 2019

GAZ006-011900-
Fannin GA-
214 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FANNIN COUNTY UNTIL
300 PM EDT...

At 214 PM EDT...a strong thunderstorm was over Jones Mill, or 10
miles southwest of Ducktown. This storm was nearly stationary.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cohutta Wilderness, Colwell and Jones Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8442 3486 8445 3486 8462 3499 8462
TIME...MOT...LOC 1814Z 292DEG 2KT 3495 8454

WIND...40MPH
Special weather statement, Aug 1, 1:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT Thu Aug 1 2019

GAZ085-086-097-011845-
Emanuel GA-Johnson GA-Laurens GA-
217 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EMANUEL...JOHNSON AND
NORTHEASTERN LAURENS COUNTIES UNTIL 245 PM EDT...

At 216 PM EDT...a strong thunderstorm was over Scott, or 11 miles
south of Wrightsville...moving northwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Wrightsville, Adrian, Lovett, Spann, Donovan, Meeks, Brewton and
Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3259 8251 3250 8261 3251 8265 3250 8265
      3249 8264 3246 8266 3263 8294 3278 8277
      3277 8277 3280 8268
TIME...MOT...LOC 1816Z 134DEG 14KT 3258 8265

WIND...40MPH
Special weather statement, Aug 1, 1:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
233 PM EDT Thu Aug 1 2019

GAZ053-054-067-011900-
Fayette GA-Coweta GA-Meriwether GA-
233 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FAYETTE...
SOUTHEASTERN COWETA AND NORTHEASTERN MERIWETHER COUNTIES UNTIL 300 PM
EDT...

At 233 PM EDT...a strong thunderstorm was over Haralson, or 15 miles
southeast of Newnan...moving north at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Peachtree City, Senoia, Brooks, Sharpsburg, Turin, Haralson,
Alvaton, Starrs Mill and Thomas Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3341 8470 3340 8445 3326 8448 3326 8450
      3325 8450 3325 8451 3323 8450 3322 8450
      3315 8451 3317 8470
TIME...MOT...LOC 1833Z 189DEG 12KT 3323 8459

HAIL...0.25IN
WIND...50MPH
Special weather statement, Aug 1, 1:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
234 PM EDT Thu Aug 1 2019

GAZ111-112-011900-
Wheeler GA-Montgomery GA-
234 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
MONTGOMERY COUNTIES UNTIL 300 PM EDT...

At 234 PM EDT...a strong thunderstorm was near Alston, or near Mount
Vernon. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Mount Vernon, Glenwood, Uvalda, Ailey, Higgston, Alston and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8270 3227 8268 3220 8244 3202 8248
TIME...MOT...LOC 1834Z 096DEG 2KT 3212 8253

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 99 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 1, 1:45 PM EST to 1:55 PM EST
Where
Montgomery County, 2.12 mi SW of Oak Grove to 1.3 mi SW of Oak Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.097, -82.544

The Montgomery County Emergency Manager reported multiple trees blown down along Fire Tower Road between Highway 221 and Milligan Creek Road.

Thunderstorm Wind, Coweta

When
August 1, 2:05 PM EST to 2:15 PM EST
Where
Coweta County, 2.62 mi SSW of Turin to 3.32 mi E of Thomas Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.283, -84.641

The Coweta County Emergency Manager shared a couple reports of a tree and powerline down from around Turin on Elders Mill Road and along Johnson Road near Highway 54 to the Fisher Crossing area.

Thunderstorm Wind, Paulding

When
August 1, 2:12 PM EST to 2:17 PM EST
Where
Paulding County, 1.78 mi SE of Pumpkin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.901, -84.859

The Paulding County Emergency Manager reported several trees blown down across Cole Lake Road and onto power lines near the intersection with Monroe Cole Road.

Thunderstorm Wind, Laurens

When
August 1, 2:12 PM EST to 2:17 PM EST
Where
Laurens County, 2.11 mi ENE of Nameless
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.397, -83.040

The Laurens County Emergency Manager reported a roof blown off of a mobile home in the 2300 block of Antioch Church Road.

Thunderstorm Wind, Haralson

When
August 1, 2:43 PM EST to 2:53 PM EST
Where
Haralson County, 0.44 mi NW of Buchanan to 0.97 mi W of Buchanan
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.804, -85.185

The Haralson County Emergency Manager reported more than a dozen trees down along with a few power lines across the city of Buchanan.

Thunderstorm Wind, Cobb

When
August 1, 3:12 PM EST to 3:17 PM EST
Where
Cobb County, 1.98 mi NNE of Floyd
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
33.857, -84.567

The local broadcast media reported trees and power lines blown down near the intersection of East-West Connector and S. Hurt Road SW.

Thunderstorm Wind, Bibb

When
August 1, 4:06 PM EST to 4:16 PM EST
Where
Bibb County, 0.69 mi S of (Mcn)wilson Arpt Mac
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
32.690, -83.650

The ASOS at the Middle Georgia Regional Airport near Macon (KMCN) reported a wind gust of 66 mph. In addition, multiple trees were reported down by EMA around the airport.

Thunderstorm Wind, Fulton

When
August 1, 4:10 PM EST to 4:20 PM EST
Where
Fulton County, 1.52 mi ENE of Atlanta to 2.35 mi ENE of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
33.778, -84.375

The local broadcast media reported trees and power lines blown down in the Virginia Highlands area on Elkmont Drive NE and near the intersection of Durant Place NE and 7th Street NE.

Hail, De Kalb

When
August 1, 4:30 PM EST to 4:35 PM EST
Where
De Kalb County, 1.34 mi ESE of Doraville
Measured
1 in hail
Reported by
Social Media
Coordinates
33.890, -84.260

A report of quarter size hail at the intersection of I-85 and I-285 was received over social media.

Thunderstorm Wind, De Kalb

When
August 1, 4:30 PM EST to 4:40 PM EST
Where
De Kalb County, 2.02 mi W of Pittsburg to 1.34 mi E of Doraville
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.878, -84.255

The DeKalb County Emergency Manager and the local broadcast media reported dozens of trees and a few power lines blown down in the Embry Hills area along Embry Hills Drive. A wind gust of 57 mph was measured by Georgia DOT equipment in this area as well. Some trees fell onto homes and automobiles.

Thunderstorm Wind, Chattooga

When
August 1, 4:40 PM EST to 4:45 PM EST
Where
Chattooga County, 0.52 mi NNE of Taliaferro Creek to 0.23 mi E of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.356, -85.375

The Chattooga County Emergency Manager relayed a few reports of one tree down along with a few powerlines from Wiggins Road and Poplar Springs Road south of Summerville to University Street near E. Washington Street in Summerville.

Thunderstorm Wind, Murray

When
August 1, 5:12 PM EST to 5:22 PM EST
Where
Murray County, 2.15 mi NNW of Ramhurst to 1.18 mi ESE of Fort Mountain
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.730, -84.740

The Murray County Emergency Manager reported trees and power lines blown down along Old Federal Road into Fort Mountain State Park.

Thunderstorm Wind, Whitfield

When
August 1, 5:40 PM EST to 5:55 PM EST
Where
Whitfield County, 1 mi NNE of Union Point to 1.36 mi SSE of Dawnville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.783, -84.912

The Whitfield County Emergency Manager reported trees and power lines blown down northeast of Dalton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849679, 849682, 849684, 849686, 849685, 849688, 849702, 849693, 849678, 849694, 849698, 849699, 849701.